Adverse Events To Be Aware of With Immunotherapy Treatment in Lung Cancer

November 15, 2019
Hannah Slater
Hannah Slater

Beth Eaby-Sandy, a nurse practitioner, discussed AEs associated with immunotherapy treatment in patients with lung cancer.

Immunotherapy is a form of cancer treatment that is now being used to treat many different types of cancer. However, stimulating the immune system through activated t-cells may result in T-cells acting upon other body systems or organs, unable to distinguish the cancer, causing inflammation and other adverse events (AEs).

Beth Eaby-Sandy, nurse practitioner at the Abramson Cancer Center, spoke at the CURE patient-focused sessions held in tandem with the Annual New York Lung Cancers Symposium® about immunotherapy AE management. “Your body is in a constant state of self-tolerance,” she said. “These drugs that we use do 1 of 2 things. We are either trying to stimulate the immune system to kill cancer… [or] we’re trying to stop cancer from alluding the immune system.”1

Any body system or organ can become inflamed or damaged by the overactivity of T-cells. Some types of immunotherapy may result in severe inflammation-related reactions. If patients are experiencing any AEs from immunotherapy, they should be seen and treated immediately. 

Hypothyroidism is one of the most common AEs caused by immunotherapy. Once immunotherapy disables the thyroid gland, it is permanent, and the patient will not regain thyroid function and must then be on levothyroxine for life. Patients may also experience hyperthyroidism, though less common, causing a patient to over-secrete thyroxine and can lead to hypothyroidism if prolonged. 

Fatigue is commonly reported in patients who receive immunotherapy, though it is unclear as to what causes it. Another common AE of immunotherapy can be arthritis, induced by T-cells attacking the joints. Low-dose steroids or other drugs traditionally used to manage arthritis are recommended for patients. Nausea and diarrhea (without colitis) have been reported, though not necessarily known why.

More AEs include:

  • Pneumonitis. Overall incidence of pneumonitis across different cancers is around 4%, though it’s much more common in patients with lung cancer (13%-17%). Pneumonitis can cause a patient to develop a significant increase in difficulty breathing, usually over 24-48 hours, a drop in their pulse ox, a dry, irritating cough, and sometimes chest pain. If pneumonitis is confirmed, patients should be prescribed high doses of prednisone.

  • Nephritis. This causes the kidneys to lose function and effects 2% of those being treated with immunotherapy. A rise in the blood levels of liver function tests is the main indicator of nephritis, though late effects could be jaundice, nausea/vomiting and diarrhea. Patients can be treated with high doses of prednisone, and they should regain adequate liver function.

  • Colitis. Overall incidence across different cancers is around 2%-4%, although it is much more common in patients who are receiving ipilimumab (Yervoy), especially when combined with nivolumab (Opdivo; 10%-20%). Colitis may cause a patient to experience diarrhea, blood or mucus visibility in stools, and abdominal pain or cramping. If colitis is found to be present, high doses of prednisone or other steroids would be administered to the patient through an IV. 

  • Dermatitis. Though much more common in patients with melanoma treated with immunotherapy (especially those getting ipilimumab combined with nivolumab), the treatment can lead to dermatitis. Though it generally can be minor, more severe problems such as bullous pemphigoid or Steven-Johnson Syndrome have been observed. 

  • Adrenal glands or pituitary gland inflammation. Immunotherapy may cause patients to feel very weak, have low blood pressure, headaches, and dizziness. About 1% of patients are effected and treatment is to initially give steroids, but then give a replacement hormone (usually hydrocortisone). Patients will need to be on the hormone for the rest of their lives.

  • Pancreatic inflammation. This may lead to an inability to produce insulin, though less than 1% of patients are effected. Patient treatment includes insulin doses every day for the rest of their lives.

Lowering of blood counts is not commonly seen in immunotherapy as it is in chemotherapy. Hair loss should also not occur, though hair thinning may. 

“Don’t be afraid of immunotherapy! The majority of these patients do very, very well for often long periods of time, so it’s not something to be afraid of. We can usually manage these side effects very easily,” Eaby-Sandy said. 

Reference:

1. Eaby-Sandy. Immunotherapy Adverse Effect Management. Presented at: CURE patient-focused sessions held in tandem with the Annual New York Lung Cancers Symposium®; November 9, 2019; New York, New York.